Report from The Times, Nov 22, 1995
LEAH BETTS DIED OF DRINKING WATER TO COUNTER DRUG'S EFFECT
By Jeremy Laurance, Health Correspondent
Leah Betts, the teenager who collapsed after taking an Ecstasy tablet, died as a result of drinking too much water, which made her brain swell.
Doctors who treated her at Broomfield Hospital, Chelmsford, Essex, where she was taken after lapsing into a coma at home during her 18th birthday party, will tell the coroner that "water intoxication", and not an allergic reaction to the drug, was the cause of death. The inquest into her death is to open in Chelmsford today but is expected to be adjourned. The coroner will receive a post-mortem report by the Home Office pathologist Dr Paula Lammis.
Water intoxication occurs when a person drinks so much water - a minimum of three litres - that the blood becomes diluted. Laboratory results show that on admission to hospital hours after taking the 10 pounds tablet, Leah's plasma sodium level - a measure of how dilute her blood had become - had fallen to 126 millimoles per litre compared with a normal range of 134 to 145.
As a result, water was sucked into her brain cells under osmotic pressure, causing them to swell. This increased pressure on the brain stem, resulting in coma and death.
Overheating and dehydration are known risks of taking Ecstasy, a stimulant which can keep young people dancing for hours, and drug agencies advise users to drink plenty of water and take frequent rests.
Although she had not been dancing energetically for hours, it is understood that when Leah began to feel unwell at the party she made repeated trips to the bathroom to drink water. She believed mistakenly that this was the way to ward off the ill-effects of the drug.
Leah's case attracted national attention after her parents tried to alert young people to the dangers of drug-taking, releasing a photograph of her in intensive care. At Prime Minister's Question Time yesterday, John Major expressed sympathy for the girl's parents.
Experts said yesterday that a single pill of the drug could not have poisoned her and was highly unlikely to have caused an allergic reaction. Analysis of blood samples has also shown that the pill was not contaminated, as earlier speculation had suggested. Friends who took the same pills were unaffected.
Dr John Henry, director of the National Poisons Unit at Guy's Hospital, said "I am not aware of anyone who has died as a result of an acute allergic reaction to Ecstasy. Her low plasma sodium level makes her death much more explicable. She drank a lot of water but with a lack of understanding of why she needed to drink water. Water is not an antidote to Ecstasy, it is an antidote to dancing."
Dr Henry said Ecstasy led to compulsive behaviour as well as blocking the body's normal signals indicating thirst or tiredness. "There have been cases of teenagers drinking too much water before," he said.
Dr Peter Berridge, a consultant anaesthetist at the Royal Oldham Hospital who has treated Ecstasy users, said powerful stimulants such as Ecstasy triggered release of ADH, a hormone that slows the action of the kidneys, even when excess water is in the body. "Water intoxication can occur after drinking as little as three litres. Under these circumstances, it causes headache, nausea and vomiting," he said.
"Leah Betts died after just one [Ecstasy] tablet - she drank too much water whilst the drug stopped her body disposing of it. It may be she set out not to disgrace her parents. When she started to feel ill she thought: what could she do, and she started to drink water."
Dr Berridge said the advice from drug agencies to young people to drink plain water could have fatal consequences, as in Leah's case. They should drink water or soft drinks with salt added at the rate of two teaspoons per litre or isotonic sports drinks. If taken in excessive amounts these could lead to swelling in the body tissues but would not cause swelling of the brain because the would maintain plasma sodium levels.
"Young people going to raves should take a two-litre bottle of pop with four teaspoons of salt added. It can be water or pop, flat or fizzy, anything they like. It doesn't taste too salty.
"It is not realistic to rely on young people saying 'No' to drugs. There is no way we are going to stop them using drugs. We have to limit the harm drugs can do."
This article © The Times, 1995.
More info and updates:
'Psychologists say E is safe' (BBC) 2nd Sept 2002
'Ecstasy: evidence increases for long term harm' 25.07.00
Studies damning ecstasy 'flawed' (Guardian April 18 2002).
< back to ecstasy page
u75 home - action - mag - photos - rave - drugs - punch - football - brixton - useless - boards - search - help/FAQs - copyright statement -design - contact